Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Raleigh, NC

September 8, 2004Hoke County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 8, 2004, 5:02 AM EDT for Hoke County, North Carolina. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 5:02 AM EDT (09:02 UTC)
Expired
Sep 8, 2004, 6:30 AM EDT
In force
88 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 95 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 080906
FFWRAH
NCC093-081030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
502 AM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 AM EDT

* AT 502 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER HOKE COUNTY.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  ARABIA...
  CAMBELLS CROSSROADS...
  EDINBURGH...
  MCCAIN...
  RAEFORD...
  SILVER CITY...
  WAYSIDE...

FLOOD WATERS HAVE CLOSED HIGHWAY 401 SOUTHWEST OF RAEFORD NEAR THE 
BOWMORE COMMUNITY. IN ADDITION...HEAVY RAINS ARE LIKELY CAUSING 
FLOODING IN THE EAST PARTS OF THE COUNTY FROM ROCKFISH NORTH TO 
HIGHWAY 401 AND INTO THE FORT BRAGG RESERVATION.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

LAT...LON 3519 7912 3493 7904 3484 7934 3506 7941

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:45 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 8, 1:45 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 AM EDT WED SEP 8 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
REMNANTS FROM FRANCES WILL DRIFT NORTHWARD WITH THE RIGHT FRONT
QUADRANT OF THE CIRCULATION CROSSING CENTRAL NC THROUGH MIDDAY.
ASSOCIATED HEAVY RAIN BANDS AND TORNADO THREAT WILL CONTINUE WITH
THE SYSTEM. EVENT TOTAL RAINFALL IN THE 3 TO 6 INCH RANGE IS LIKELY
IN THE WESTERN TWO THIRDS OF THE RAH CWA.  CATEGORICAL POPS AND MAX
TEMPERATURES RANGING FROM 76 TO 82 WILL BE CONTINUED FOR TODAY.

TONIGHT AND THU...AS THE LOW PRESSURE CENTER MOVES FURTHER NORTH OF
THE AREA...RAIN CHANCES DIMINISH TONIGHT.  BUT RESIDUAL MOISTURE AND
INSTABILITY IN THE WAKE OF THE LOW WILL KEEP A LINGERING CHANCE OF
SHOWERS AND POSSIBLE THUNDER THROUGH THE DIURNAL HEATING CYCLE ON
THU.  LOWS IN THE UPPER 60S TO LOWER 70S AND HIGHS IN THE LOWER TO
MID 80S WITH SUNSHINE BREAKING THROUGH ON THU LOOK REASONABLE.

FRIDAY...A DAMPENING TROUGH ALOFT APPROACHING FROM THE WEST AND A
DISSIPATING FRONTAL BOUNDARY SUGGESTS ANOTHER SMALL CHANCE OF
SHOWERS OR TSTMS WITH HEATING ON FRIDAY.  CURRENT 20-30 PERCENT POPS
AND HIGHS IN THE LOWER TO MID 80S WILL BE CONTINUED.
&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
SAT-TUE...FORECASTS WILL BE KEPT PARTLY CLOUDY AND DRY WITH NEAR
NORMAL TEMPERATURES THROUGH THE PERIOD.
&&

.AVIATION...
BANDS OF EMBEDDED CONVECTION MOVING ACROSS THE WESTERN HALF OF THE
AREA WILL PRODUCE HEAVY RAIN WITH VIS LOWERING TO 2 NM AND CIGS TO
AROUND 500 FT. OTHERWISE WE SHOULD SEE LIGHT PRECIP WITH MVFR VIS
AND IFR CIGS. WINDS MAY GUST TO NEAR 20 KTS AT TIMES...BUT TAFS WILL
HAVE SUSTAINED WINDS BETWEEN 12 AND 15 KTS. AS THE CENTER OF SURFACE
LOW MOVES NORTH ALONG THE MOUNTAINS...A CONVERGENCE BOUNDARY ACROSS
OUR SOUTH WILL PUSH NORTH THROUGH THE AREA THROUGH THE DAY. AS THIS
HAPPENS...CIGS SHOULD LIFT TO MVFR AND PRECIP SHOULD BECOME MORE
SCATTERED. WINDS WILL ALSO SHIFT TO A MORE SOUTHERLY COMPONENT.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM/LONG TERM...RFG
AVIATION...DGS
Hazardous weather outlook, Sep 7, 5:30 AM EDT, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT TUE SEP 7 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080847-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
530 AM EDT TUE SEP 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH WEDNESDAY FOR THE
CENTRAL AND WESTERN SECTIONS OF CENTRAL NORTH CAROLINA...

.DAY ONE...TODAY AND TONIGHT...
THE REMNANTS OF FORMER HURRICANE FRANCES ARE EXPECTED TO TRACK CLOSE TO
THE APPALACHIAN MOUNTAINS TONIGHT THROUGH WEDNESDAY. AHEAD AND EAST
OF THE SYSTEM...DEEP TROPICAL MOISTURE WILL OVERSPREAD CENTRAL NORTH
CAROLINA. THIS WILL RESULT IN PERIODS OF HEAVY RAINFALL...BEGINNING
LATE THIS AFTERNOON...THEN CONTINUING TONIGHT THROUGH
WEDNESDAY...ESPECIALLY ALONG AND WEST OF U.S. HIGHWAY 1.

WIDESPREAD RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES WITH LOCALLY
HIGHER AMOUNTS CAN BE EXPECTED TONIGHT THROUGH WEDNESDAY.
ADDITIONALLY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
NORTH CAROLINA TODAY. THERE IS THE POTENTIAL THAT ISOLATED STORMS
COULD BECOME SEVERE LATER TODAY INTO THE EVENING AS FEEDER BANDS
ROTATE ACROSS THE AREA IN ASSOCIATED WITH THE CIRCULATION OF FRANCES
MAINLY OVER THE EXTREME SOUTHERN TIER COUNTIES...ALONG SOUTH OF A
LINE FROM WADESBORO...LAURINBURG...HOPE MILLS TO CLINTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...
WEDNESDAY...
THE THREAT OF LOCALLY HEAVY RAINFALL WITH WILL CONTINUE ACROSS THE
AREA IN RESPONSE TO THE REMNANTS OF FORMER HURRICANE FRANCES. A
FLASH FLOOD WATCH WILL CONTINUE IN EFFECT FOR THE CENTRAL AND
WESTERN SECTIONS WHICH INCLUDES THE TRIAD AND TRIANGLE AREAS MUCH OF
THE DAY.

THURSDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE THREAT OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...MAINLY FOR LOCALLY RAINFALL AMOUNTS AND REPORTS OF
FLOODING.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:39 AM EDTTornado WarningRAHHoke36 min
Sep 8, 7:12 AM EDTFlash Flood WarningRAHAnson3 hr
Sep 8, 7:41 AM EDTFlash Flood WarningRAHMontgomery, Stanly3 hr
Sep 8, 8:00 AM EDTFlash Flood WarningRAHDavidson, Randolph3 hr
Sep 8, 8:43 AM EDTFlash Flood WarningRAHGuilford3 hr
Sep 8, 9:45 AM EDTTornado WarningRAHRichmond15 min
Sep 8, 10:21 AM EDTFlash Flood WarningRAHAnson3 hr
Sep 8, 11:02 AM EDTFlash Flood WarningRAHDavidson, Randolph, Stanly3 hr
Sep 8, 11:13 AM EDTTornado WarningRAHLee, Moore32 min
Sep 8, 11:47 AM EDTTornado WarningRAHLee13 min
Sep 8, 12:00 PM EDTFlash Flood WarningRAHGuilford3 hr
Sep 8, 12:33 PM EDTTornado WarningRAHOrange27 min
Sep 8, 1:06 PM EDTTornado WarningRAHHarnett24 min
Sep 8, 1:08 PM EDTTornado WarningRAHOrange, Person37 min
Sep 8, 1:46 PM EDTTornado WarningRAHPerson29 min
Sep 8, 3:29 PM EDTFlash Flood WarningRAHHoke91 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.